Why Is it Dangerous to Mix Benzodiazepines and Opioids?

in Addiction
Morgan Metzger
Published Apr 27, 2021
benzodiazpines

Benzodiazepines and opioids are two powerful drugs that are often misused. In fact, they are often used simultaneously, which increases the chance of experiencing life-threatening side effects and even death. It is highly dangerous to mix benzodiazepines and opioids because a user will experience an amplified sensation from both drugs combined. A study done in 2019 discovered that 16% of individuals who died from opioids were also using benzodiazepines.

What Are Benzodiazepines?

Benzodiazepines, otherwise known as benzos, are prescribed to help treat those who suffer from seizures, severe panic or anxiety, as well as sleep problems such as insomnia. They allow the body to relax both mentally and physically. Benzos are not intended to be used over an extended amount of time. If they are used for too long, they can cause anxiety problems to intensify.

One of the most dangerous aspects of benzos is how highly addictive they are. Due to their high potential for addiction, they should be used exactly as prescribed and no longer than instructed by a doctor. Typically, a doctor will prescribe a smaller dose initially, and if a patient’s symptoms are not alleviated, they may up the dose later on.

What Are Opioids?

Opioids are a class of drugs naturally found in the opium poppy plant and that work in the brain to produce various effects. Opioids can be prescription medications often referred to as painkillers or street drugs, such as heroin.

Prescription opioids are used to treat moderate to severe pain. They are typically prescribed to an individual recovering from surgery, severe injury, or someone who is suffering from cancer. Similar to benzos, opioids are highly addictive and not intended to be used for an extended amount of time. There have been many cases in which individuals have gotten hooked on opioids entirely unintentionally. In many cases, individuals are prescribed opioids to treat an actual medical problem and find themselves dependent on the medication. Once dependent, the individual will need more and more of the drug to feel its effects. In just 2016 alone, over 11.5 million Americans admitted to misusing opioids over the past year.

Prescription opioid pain medicines such as OxyContin and Vicodin have effects similar to heroin. Research suggests that misuse of these drugs may open the door to heroin use. Data from 2011 showed that an estimated four to six percent of people who misuse prescription opioids switch to heroin, and about 80% of people who used heroin first misused prescription opioids.

What Happens When Benzos and Opioids Are Combined?

Combining benzos and opioids is dangerous because they are intended to accomplish two different things. Additionally, because they both have sedation-type effects, combining them leads to difficulty breathing or even a complete cessation of breathing. Cognitive functions are also increasingly impaired while using these two drugs.

Someone using benzos and opioids simultaneously can potentially injure themselves. Due to impaired cognitive function, judgment, and depth perception, they face a higher risk of harming themselves or others around them. For example, they may leave a boiling pot unattended, fall from a ladder or stairs, be too impaired to care for their child or injure themselves using a type of machinery within their home.

The most severe consequence of using these two drugs at the same time is an increased chance of overdose. Studies have found that those that mix benzos and opioids are at a much greater risk of going to the emergency room due to serious health complications.

It is essential to know the signs of opioid overdose so that treatment can be sought as soon as possible. These signs could include but are not limited to:

  • Slow or shallow breathing
  • Extreme fatigue
  • Unresponsiveness
  • Blue lips or fingertips
  • Snoring
  • Choking sounds

 

The Centers for Disease Control and Prevention (CDC) has changed the regulations for prescribing opioids because of how highly dangerous these drugs can be. These guidelines encourage doctors to not prescribe opioids along with benzos if an alternative treatment is possible. Both of these drugs are now sold with a warning on their label in bold lettering. This warning lists the dangers of using benzos and opioids simultaneously.

How Can I Get Treatment?

An individual who is seeking help for a drug dependency should consult their primary care provider. They will be able to recommend the necessary treatment and provide referrals to medical treatment facilities. They will most likely need to undergo medical detox, during which their body restores natural balance and withdrawal symptoms are safely monitored. It is safest to do this under medical supervision.

Benzos and opioids can be dangerous and highly addictive on their own but are even more so when mixed. Mixing these two drugs is highly unsafe because they both carry sedative qualities that can lead to suppressed breathing or complete cessation of breathing. When benzos and opioids are used together, the effects of each drug are amplified. Due to this, an individual’s cognitive function, depth perception, and judgment are twice as impaired. Someone using benzos and opioids together faces a heightened risk of DUI, serious accidents, and injuring themselves or others. Because of the risks involved with using these two drugs together, the CDC recommends that doctors avoid prescribing them simultaneously if at all possible. If you are struggling with drug dependency, there is help available. At Gallus Medical Detox Centers, we have a multitude of treatments and resources available to assist you on the path to recovery. For more information on how we can help you, call us today at (866) 296-5242.